Virginia, 2022Hail and Damaging Winds in Virginia, May 19, 2022
May 19, 2022 · NWS RLX · 9 events in 2 counties and zones
Showers and thunderstorms developed along a frontal boundary stalled near southwest Virginia during the afternoon and evening of May 19th. Several storms became severe, which produced up to ping pong ball sized hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed along a frontal boundary stalled near southwest Virginia during the afternoon and evening of May 19th. Several storms became severe, which produced up to ping pong ball sized hail and damaging winds. Multiple trees were blown down around southwest Virginia as well as utility poles, which led to numerous power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 19, 2:26 PM EST, 2 hours 19 minutes earlier.
Area forecast discussion, May 19, 2:26 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
326 PM EDT Thu May 19 2022
.SYNOPSIS...
A boundary lifts northward across the region tonight with
shower/storm chances. Hot weather Friday/Saturday. A cold front
crosses late Sunday, with a cooler start to the new work week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 300 PM Thursday...
Lingering stratus deck across portions of the region has broken
into stratocumulus, providing for a warm, pleasant afternoon
across the region with high temperatures topping out in the
upper 70s to low 80s for the lowlands. Shower and thunderstorm
activity is beginning to develop just to the south of the region
along a lingering frontal boundary. This boundary will gradually
lift northwards across the area late this evening through the
overnight period, serving as a focusing mechanism for shower and
thunderstorm development. Portions of the southern/western CWA
have been upgraded into a slight risk for severe weather as a
result, with the main threats being damaging wind gusts, large
hail, and heavy downpours. A few water issues and an isolated
tornado are also possible. Greatest threat for severe weather
will be confined to southern WV, southwest VA, and the Mid-Ohio
Valley. Overnight low temperatures will generally be in the low
to mid 60s for much of the CWA, with 50s across the eastern
mountains.
The aforementioned surface boundary is progged to lift north of
the area by mid morning on Friday. This provides the area with
a hot and dry Friday. High temperatures are progged to reach
the low to mid 90s across the lowlands, translating into the
warmest day of the year thus far. Dew points in the low to mid
60s help to keep heat indices below that of heat advisory
criteria. Sensitive groups should however limit time outside
tomorrow and take precautions if outdoors, given that it will
be the warmest day of the year thus far.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 140 PM Thursday...
Continued hot and humid across the forecast area on Saturday, with
strengthening ridge along eastern U.S. A disturbance moving through
the area on Saturday afternoon/evening will help to kick off showers
and storms across the area, particularly across the far eastern
zones. Overnight low temperatures Saturday night will be quite
muggy, with lows most areas expected to remain in the 60s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 1230 PM Thursday...
Cold front will move into the area late Sunday
afternoon/evening, with showers and thunderstorms increasing
across the area as it does so. Still some uncertainty in terms
of any severe, but overall threat is looking to be rather low
owing to lack of significant shear or upper dynamics. Period
still bears watching however. In addition, brief heavy downpours
can be expected from any convection that develops with
anomalously high PW air taking hold across the region.
Frontal boundary will clear the area late Sunday night into
Monday, with additional showers lingering across the region.
Weather pattern becomes more uncertain from Tuesday onward, but
general consensus is for an active pattern to continue, along
with a gradual warming trend.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 215 PM Thursday...
Mainly VFR conditions persist this afternoon across the area
with brief MVFR CIG restrictions at times courtesy of
stratocumulus. Brief MVFR CIG restrictions will continue to be
possible through early this evening.
VFR conditions will then continue through much of the overnight
across the region as a frontal boundary lifts northwards across
the area. Some showers and isolated thunderstorms will be
possible, but given low confidence in location of activity, kept
mention of showers and thunderstorms out of most of the TAFs
for now. Precipitation chances should generally end across the
region by dawn tomorrow morning as the front exits north, with
VFR conditions continuing through the end of the TAF period.
A general S/SW flow will continue through much of the TAF
period. Gusty winds at times this afternoon become lighter
tonight. Winds become gusty again near dawn tomorrow morning and
remain as such through the end of the TAF period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...
FORECAST CONFIDENCE: Medium to high.
ALTERNATE SCENARIOS: Very brief MVFR CIG restrictions possible
through mid evening. Coverage and timing of shower/storms
tonight could vary from what is progged in the TAFs.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
EDT 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY M M M H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z FRIDAY...
IFR possible in showers and thunderstorms on Sunday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...SL/GW
NEAR TERM...GW
SHORT TERM...SL
LONG TERM...SL
AVIATION...GW
Hazardous weather outlook, May 19, 1:53 PM EST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
253 PM EDT Thu May 19 2022
KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005-006-013-024>026-033-
034-201900-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Lincoln-Mingo-Logan-Boone-McDowell-
Wyoming-
253 PM EDT Thu May 19 2022
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southern
West Virginia and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
The region is under a slight risk of severe weather through early
Friday morning. The main threats are damaging wind gusts, large hail,
and heavy downpours with a few localized water issues possible. An
isolated tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Strong, heavy thunderstorms are also possible Sunday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-084-085-WVZ007>010-014>019-027>029-515>522-201900-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Mason-Jackson WV-Wood-
Pleasants-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Clay-Braxton-
Gilmer-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
253 PM EDT Thu May 19 2022
This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.
.DAY ONE...This Afternoon and Tonight.
The region is under a marginal risk of severe weather through early
Friday morning. The main threats are damaging wind gusts, large hail,
and heavy downpours with a few localized water issues possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Strong, heavy thunderstorms are also possible Sunday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ011-020-030>032-039-040-523>526-201900-
Tyler-Doddridge-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
253 PM EDT Thu May 19 2022
This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Strong, heavy thunderstorms are also possible Sunday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 19, 4:25 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
525 PM EDT Thu May 19 2022
VAZ003-192200-
Dickenson VA-
525 PM EDT Thu May 19 2022
...A strong thunderstorm will impact portions of southern Dickenson
County through 600 PM EDT...
At 525 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clintwood, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clintwood, Trammel, McClure and Nora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3702 8248 3703 8248 3704 8249 3706 8249
3711 8254 3715 8254 3712 8217 3705 8214
3704 8215 3704 8217 3703 8219 3703 8220
3699 8226 3700 8228 3698 8232
TIME...MOT...LOC 2125Z 281DEG 17KT 3709 8250
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
11Thunderstorm Wind, Dickenson
- When
- May 19, 4:45 PM EST
- Where
- Dickenson County, 1.65 mi W of Fremont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.130, -82.430
Multiple trees were blown down near the community of Fremont.
Thunderstorm Wind, Dickenson
- When
- May 19, 4:53 PM EST
- Where
- Dickenson County, 0.88 mi SE of Clinchco
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.160, -82.360
Several trees were blown down in the town of Clincho.
Thunderstorm Wind, Dickenson
- When
- May 19, 5:07 PM EST
- Where
- Dickenson County, 1.1 mi E of Martha Gap
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.200, -82.280
In the town of Haysi, several trees were blown down.
Hail, Buchanan
- When
- May 19, 5:22 PM EST
- Where
- Buchanan County, 0.55 mi E of Vansant
- Measured
- 1.5 in hail
- Reported by
- Newspaper
- Coordinates
- 37.230, -82.090
Thunderstorm Wind, Buchanan
- When
- May 19, 5:26 PM EST
- Where
- Buchanan County, 1.3 mi ENE of Tookland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 37.260, -82.100
Trees blew down in the Oakwood area near the town of Grundy.
Hail, Buchanan
- When
- May 19, 5:30 PM EST
- Where
- Buchanan County, Vansant
- Measured
- 1.5 in hail
- Reported by
- 911 Call Center
- Coordinates
- 37.230, -82.100
Thunderstorm Wind, Buchanan
- When
- May 19, 5:33 PM EST
- Where
- Buchanan County, 2.65 mi NW of Venia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.130, -82.080
Utility lines were blown down which led to numerous power outages.
Thunderstorm Wind, Buchanan
- When
- May 19, 5:35 PM EST
- Where
- Buchanan County, 1.1 mi W of Tookland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.250, -82.140
Multiple utility lines were blown down which led to numerous power outages.
Thunderstorm Wind, Buchanan
- When
- May 19, 5:40 PM EST
- Where
- Buchanan County, 0.55 mi E of Patterson
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.270, -81.970
A large tree was blown down near the community of Patterson.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, May 19 to 20, 20222 deaths · 1 event
- Tornado and Damaging Winds in Illinois, May 19, 2022$601,000 · EF2 · 3 events
- Hail in Washington, May 19, 20221 death · 0.25 in hail · 1 event
- Tornado and Hail in Indiana, May 19 to 20, 2022$796,000 · EF1 · 13 events
- Tornadoes and Damaging Winds in Illinois, May 19, 2022$572,000 · EF1 · 17 events
- Tornadoes and Hail in Missouri, May 19, 2022$308,000 · EF1 · 16 events
- Hail and Damaging Winds in North Carolina, May 19 to 20, 2022$170,000 · 1.5 in hail · 41 events
- Tornado and Flood in Wisconsin, May 19, 2022$520,000 · EF0 · 17 events
- Tornadoes and Flooding in Missouri, May 19, 2022$98,000 · EF1 · 18 events
- Flash Flood and Hail in Minnesota, May 19 to 20, 2022$181,000 · 1.5 in hail · 23 events
- Hail and Damaging Wind in Minnesota, May 19, 20223 in hail · 80 events
- Tornado and Hail in Indiana, May 19, 2022$27,000 · EF1 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016336, 1016340, 1016341, 1016321, 1016345, 1016322, 1016347, 1016349, 1016351.